Alert archive / Colorado / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS Pueblo, CO

January 15, 2024El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this snow squall warning at Jan 15, 2024, 2:14 PM MST for El Paso County, Pueblo County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2024, 2:14 PM MST (21:14 UTC)
Expired
Jan 15, 2024, 3:00 PM MST
In force
46 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS55 KPUB 152114
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
214 PM MST Mon Jan 15 2024

COC041-101-152200-
/O.NEW.KPUB.SQ.W.0002.240115T2114Z-240115T2200Z/
El Paso CO-Pueblo CO-
214 PM MST Mon Jan 15 2024

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  South central El Paso County in east central Colorado...
  Northern Pueblo County in southeastern Colorado...

* Until 300 PM MST.

* At 212 PM MST, a dangerous snow squall was located along a line
  extending from 10 miles west of Pinon to near Pueblo Depot, moving
  south at 10 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts up to 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Near-whiteout conditions are occuring over the I-25 corridor at this 
time and will likely spread to parts of Highway 50. 

Locations impacted include...
Northeastern Pueblo, Pueblo Airport, Boone, Pueblo West, Pueblo
Depot, and Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 3836 10493 3822 10408 3848 10408 3859 10490
TIME...MOT...LOC 2112Z 349DEG 8KT 3850 10480 3837 10426 

SNOW SQUALL...OBSERVED

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Jan 15, 10:55 AM MST, 3 hours 19 minutes earlier. Its key messages:

  • Bitter cold Arctic air mass will remain in place across the plains/I-25 corridor through Tuesday morning.
  • Moderate to heavy snow coupled with strong gusty winds to continue along the Continental Divide today, mainly focused over the central mountains.
  • Light snow possible across the plains, I-25 corridor and eastern mountains today.
  • Mountain snow, with dry conditions for most through the midweek period.
  • Dry conditions for the end of the week and start of the weekend, with cold air pushing across the lower elevations.
  • Uptick in wintry weather expected for the end of th upcoming weekend and start of next week.
Area forecast discussion, Jan 15, 10:55 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1055 AM MST Mon Jan 15 2024

.KEY MESSAGES...

- Bitter cold Arctic air mass will remain in place across the
  plains/I-25 corridor through Tuesday morning.

- Moderate to heavy snow coupled with strong gusty winds to continue
  along the Continental Divide today, mainly focused over the
  central mountains.

- Light snow possible across the plains, I-25 corridor and eastern
  mountains today.

 - Mountain snow, with dry conditions for most through the midweek
period.

 - Dry conditions for the end of the week and start of the weekend,
with cold air pushing across the lower elevations.

 - Uptick in wintry weather expected for the end of th upcoming
weekend and start of next week.

&&

.UPDATE...
Issued at 1049 AM MST Mon Jan 15 2024

Updated NDFD to account for latest obs given reinforcing arctic
surge pushing through. note: in many areas, the official high
temp for the DATE occurred earlier today. \/Hodanish

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 425 AM MST Mon Jan 15 2024

Currently...Strong northwest flow aloft continues across the state,
as an upper disturbance sweeping across the Rockies continues gusty
winds of 30 to 40 mph and ongoing snow for the central mts and La
Garitas. Much of the rest of the forecast area was experiencing just
partial sky cover, with widespread temps ranging from 5 above to 10
below zero as of 3 AM.

Today...The upper shortwave will cross CO today, keeping wind-driven
snow in play for the central mts and La Garitas. 6 to 10 inches of
additional snow will be possible across the central mts today until
things wind down this evening, while the La Garitas may see an
additional 3 to 6 inches of snow. Coupled with winds gusting as high
as 40 to 50 mph at times, travel in those areas will be especially
hazardous. Further east across the plains a cold front is expected
to push south over the Palmer Divide around 17z or 18z, producing
brisk north-northeast winds gusting to around 25-30 mph across the
plains. Some light snow will accompany the front and post-front
through the afternoon, with up to an inch of snow possible for
portions of the plains as well as the eastern mts.

Temperatures today will struggle to climb out of the single digits
across the plains since the cold air is not going anywhere just yet,
and the cold front is bringing a reinforcing shot of cold air as
well as increased winds that will strengthen wind chills. Higher
elevations as well as the high valleys will fair much better, with
highs in the 30s.

Tonight...Ongoing snow fall is expected to taper off this evening as
the upper disturbance continues pushing east out of CO, with
clearing skies overnight enhancing the radiational cooling.
Meanwhile, as the cold front reaches the southern border this
evening, the stronger winds will produce dangerous wind chills for
Huerfano County and western Las Animas County, so the previous Wind
Chill Warning issuance for those areas looks good. Increased winds
for the San Luis Valley are expected to produce enhanced wind chills
there, so a Wind Chill Advisory is in place for tonight.

Overall, snow should be coming to an end for all areas, but the deep
freeze sets in for the overnight period. Most locations will see
minimum temps of 5 below to 15 below zero, though the Upper Arkansas
River Valley and the northern third of the San Luis Valley may still
remain in the single digits above zero. Moore

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 425 AM MST Mon Jan 15 2024

Tuesday - Thursday: For around the midweek period, a relatively
quieter stretch of weather is expected for most. Synoptically,
northwesterly flow will prevail over the region, and then within
that flow, a shortwave will drift over the area Wednesday into
Thursday. Given the lack of any major forcing over south central and
south eastern Colorado, most are anticipated to remain dry. With
that said though, ascent and orographic forcing will rise in
response to the shortwave, and given that, areas of snow are
expected along the mountains, especially across the central
mountains. Looking at temperatures, areas in the mountains and
valleys will hover around and slightly below season values. As for
the lower elevations, a stubborn arctic airmass will be in place.
Northwesterly doesn't overly favor scouring out these airmasses
quickly, and given that temperatures will be slow to recover across
the area, especially further east one gets and away from any
downsloping that may materialize.

Friday - Saturday: For the end of the week and start of the weekend,
quiet weather continues for the entirety of south central and south
eastern Colorado. At this point, a ridge will drift over the region,
which ensemble models are in good agreement on, leading to a
decrease in ascent. Given this, precipitation chances will drop
across the area and dry conditions are anticipated to prevail. As
for temperatures, much of the mountains and valleys will continue to
hover around seasonal values. As for the lower elevations, a cool
down is actually expected for the area. While a ridge will be in
place for south central and south eastern Colorado, another longwave
trough will be in place/pushing east over the central and eastern
US, and as it does so, will shove another cold airmass southward.
While at this time, it is expected that much of the longwave trough,
and its associated cold airmass, will stay further east than the
previous one, it is still expected to ooze over the lower
elevations, keeping those areas below seasonal values.

Sunday - Monday: For the end of the weekend and start of next week,
an uptick in active weather is expected. The aforementioned ridge
will be short lived, and a more unsettled pattern will develop
across the western US, with broad trough trekking over the region.
This feature will start to influence the area during this timeframe,
bringing heightened precipitation chances, especially along the
mountains, as forcing rises. Temperatures during this period will
fluctuate more. Sunday will hover around seasonal values as the
unsettled pattern is still too far west to shove any major cold air
southward. Monday will then bring the cooler temperatures, as the
broader trough pushes over south central and south eastern Colorado,
ushering in cooler air across the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1049 AM MST Mon Jan 15 2024

Another arctic surge was pushing through at issuance time. This
surge will bring low clouds to KCOS and KPUB today. Temps will
likely remain steady or slowly decrease as the day progresses.
Main concern for KPUB and especially KCOS is we may see a band
or two of heavier snow develop over the taf sites this
afternoon, and this could produce a period of locally heavy snow
at the taf sites.

It will be very cold, with VFR conditions tonight.

VFR next 24 hrs at KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST this afternoon for
COZ058>061-064-066.
Wind Chill Advisory from midnight tonight to 9 AM MST Tuesday
for COZ069>071.
Wind Chill Warning until 11 AM MST Tuesday for COZ084>086-089-
093>099.
Wind Chill Warning from 5 PM this afternoon to 11 AM MST
Tuesday for COZ087-088.

&&

UPDATE...HODANISH
SHORT TERM...MOORE
LONG TERM...SIMCOE
AVIATION...HODANISH
Hazardous weather outlook, Jan 15, 4:05 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
405 AM MST Mon Jan 15 2024

COZ058>089-093>099-161115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
405 AM MST Mon Jan 15 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Wind driven snow will continue across the La Garita Mountains and
across the higher elevations of Lake and Chaffee counties today,
before diminishing this evening. 6 to 10 inches of additional snow
accumulation is expected, along with winds gusting as high as 40 to
50 mph at times.

Very cold arctic air will remain locked in place across the
southeast plains today, with temperatures struggling to climb above
single digits.  Wind chill readings today and tonight will drop to
as cold as 20 to 30 below zero, which could cause frost bite in
under 30 minutes. Light snow will be possible late this morning
through the afternoon across portions of the southeast plains, with
little accumulation anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A storm system will pass over the area Wednesday into Thursday,
bringing increased snow chances for the region, particularly across
the mountains where the greatest snowfall is anticipated.

An unsettled pattern returns during the end of the upcoming weekend
and start of next week, with wintry weather returning for much of
the region, especially across the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

27/SIMCOE

In the hours before

Local storm report, Jan 15, 12:38 PM MST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1238 PM MST Mon Jan 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     Snow             1 SE Wolf Creek Pass    37.47N 106.79W
01/15/2024  M15.0 inch       Mineral            CO   Public

            Storm total reported by Wolf Creek Ski
            Patrol. 4 inches has fallen in the past 24
            hours.

0558 AM     Snow             1 NNW Monarch Pass      38.51N 106.33W
01/15/2024  M27.0 inch       Chaffee            CO   Public

            Reported by Monarch Ski Patrol in the past
            48 hours. Total in the past 24 hours has
            been 16 inches.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 1:50 PM MSTSnow Squall WarningPUBEl Paso, Pueblo25 min

Nearby

Snow Squall Warnings in Colorado, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.